Tallaght man died from anaphylactic shock

By Louise Roseingrave

A 53-year-old man died of anaphylactic shock after he was administered a steroid injection in an operating theatre, an inquest heard. Martin Staines, a father of four from Killinarden Heights in Tallaght, Dublin 24 suffered a fatal reaction to a component in the steroid known as polyethylene glycol.

Mr Staines, who had suffered a number of anaphylactic shocks in the past, died after receiving the injection at St James’s Hospital on July 31 2015.

Martin Staines RIP 21092017

Dublin Coroner's Court heard his reaction was ‘extraordinarily rare,' with 37 documented fatal cases worldwide over the past forty years.

Polythylene glycol, also known as macrogol, is widely used in food, cosmetics and medicine but doctors at St James's were unaware of its prevalence until after the man's death, the inquest heard.

In 2002, Mr Staines was hospitalised after drinking the bowel cleansing agent Klean-Prep. In 2009 he had a severe allergic reaction after consuming gravy that contained the substance.

In 2013 he had a reaction to an effervescent Vitamin C tablet and was once again treated in hospital. His symptoms on these occasions included skin rash, lip and throat swelling, breathing problems and collapse.

Mr Staines had a pin inserted for a broken leg in 2010 and was subsequently treated with antibiotics for an infection that flared up around the metalwork and surrounding tissue.

He was transferred from Tallaght Hospital to St James’s for treatment of this infection in July 2013. By chance, doctors at St James's immunology department found he was allergic to polyethylene glycol following a skin prick test of Klean Prep.

 They found the same ingredient present in the Vitamic C tablet.

Mr Staines was advised to avoid the substance, carry emergency adrenalin and to wear a bracelet to notify his specific allergic reaction.

Mr Staines died after he was administered a steroid containing the same component he was allergic to - polyethylene glycol - before an operation.

The steroid, for pain, was first injected into his ankle on April 10 2014.

Mr Staines was seen by Consultant Physician in Infectious Diseases at St James’s, Dr Concepta Merry on May 7 2014 and she noted he had developed red lumps on his skin. She suspected an allergic reaction to the steroid and wrote the words ‘query steroid allergy’ on his chart.

Prof. Con Feighery, a consultant at the Immunology Department at St James’s Hospital, said he only learned that polyethylene glycol is widely used in various medicines after Mr Staines’s death.

Asked why it was not highlighted that he was likely to suffer anaphylactic shock if exposed to this substance, Prof Feighery admitted that the case was not dealt with in the best way.

“We have a very unusual situation here where a person appears to be sometimes reacting to a substance and sometimes not. Did we deal with this is the absolute optimum fashion? No we didn’t.” 

The inquest before Coroner Dr Myra Cullinane was adjourned to December for further medical evidence.

Prev Sod turned on new €14.5m Kingswood secondary school
Next Alcohol, what’s the harm? workshop held at Tallaght stadium

  • Tallaght in the Autumn
  • Number of 'near misses' between Luas trams and pedestrians on the rise
  • Olwen Carey - September Sports Star of the Month
  • Rathfarnham Ladies Golf Team - September Team of the Month
  • Halloween garden full of ghoulish surprises

We use cookies to improve your experience on our site, personalise content, provide social media features, analyse our traffic, show you relevant advertising and to target and report on ads. By using the site, you consent to the use of cookies that may process personal data for these purposes.